Help to define why I’m having bad bruising - CLL Support

CLL Support

17,956 members29,445 posts

Help to define why I’m having bad bruising

halldp profile image

Help to diagnose my severe bruising:

Diagnosed CLL since April 2015. Been on 420mg OD (once daily) Imbrivica since late 2015. Im fairly active, good shape , work in my yard a lot and within my BMI. I’m 77 yrs old. Trisomy 12 and sometimes enlarged spleen (Sometimes pain) and glands to a much lesser degree than 2 years ago.

Presently I have deep purple bruises at least 4” X 3” on my arms. I probably did this working in my yard. Past several years I’ve had bruises, blood blisters and petechiae occasionally different places on my body. Earlier years never had this issue.

Questions:

1. Is bruising from my Imbrivica?

2. Is the bruising from my CLL?

3. Is this age related?

4. Should I be concerned about this?

Thanks,

Doug

19 Replies

Doug, here are my non expert answers. I have been on ibrutinib over two years and have had a few episodes of spontaneous, painless bruises of epic darkness that all went away.

1. Is bruising from my Imbrivica?

Probably so.

2. Is the bruising from my CLL?

Only indirectly, more directly from the treatment for your cll. I never had unexplained bruises like these before treatment.

3. Is this age related?

I doubt it, its more a platelet/ibrutinib thing.

4. Should I be concerned about this?

You should report them and any ibrutinib side effect to your doctor. I cant tell you to be concerned or not. I can say I have not been much concerned about my episodes after the first one. It was weird for me to have an unusually dark bruise pop up on my side where I had suffered no trauma, but it went away and never hurt a bit. The few I have had since then I don't worry about. That said, any bleeding event should be passed along to our doctor. I usually wait until my next appt and report it then, the best practice might be to report when it happens.

Wroxham profile image
Wroxham in reply to cajunjeff

I agree with your points Jeff but Ibrutinib is also known for its blood thinning properties which I think also add to these bruises.

Had many a conversation with my consultant over this issue. My arms and legs are usually a mess. So clumsy.

Stay safe to you both

Sue

halldp

My hematologist said my tendency to bruise A LOT is caused directly by my CLL

halldp profile image
halldp in reply to PacificCLL

Thanks Pacific, I have an appointment with my oncologist in two weeks. I’ll try to get a confirmation. These bruises are pretty bad and this is not knew. It’s just becoming too often.

Doug, there are several publications on the effect of ibrutinib on platelet function. The first one that came to my attention several years ago pointed out that platelets possess a BTK enzyme similar to the BTK of B cells, which is the target of ibrutinib. Having a similar structure, ibrutinib binds to and inhibits BTK on both cell types.

Inhibiting platelets interferes with blood clotting and definitely can lead to bruising! Also, this is the reason for the recommendation that ibrutinib medication be stopped 3-7 days prior to surgery, and not commenced until 3-7 days post surgery depending on the type of surgery.

"Ibrutinib treatment affects collagen and von Willebrand factor-dependent platelet functions"

Blood 2014 124:3991-3995; doi: doi.org/10.1182/blood-2014-...

I call my extensive ibrutinib-induced bruising 'body art'. 😌

Mprm profile image
Mprm in reply to gardening-girl

My doctor described platelets while on Ibrutinib as “immature,” and therefore not as effective as a normal platelet, which leads to this strange bruising. When I scratch my arms I get dots and dashes, which I’ve come to think of as my body’s secret code. Haven’t figured out how to decode yet.

Good information gardening girl. Appreciate your thoroughness.

Just for interest's sake - are these bruises technically/clinically "bruises" when they bleed under the skin, without necessarily being caused by a painful trauma /blow. Or are they Purpura patches which look spectacular but are not painful.

Mine have never been painful, just big and purple, caused I'm sure by Ibrutinib.

I believe that the official name for the kind of bruising that I have with ibrutinib is ecchymoses.

Mine always appear after some extremely minor bump into furniture that I may or may not remember, or wrapping invasive vines around my hands and arms to pull them out. Below are links to are some pictures that capture the nature of my ibrutinib-induced body art.

researchgate.net/figure/Mul...

imagebank.hematology.org/im...

images.app.goo.gl/XNi6bjuRq...

I am not on any treatment at all and have had some of these spectacular large bruises for no obvious reason. At first it was frightening, but now I just ignore. Platelets are good. There is slight pain upon touching these areas.

halldp profile image
halldp in reply to morepork

No pain. Just big and small splotches. Obvious it’s bleeding beneath my skin. Thank you

I am just nearing the end of my clinical trial which includes Ibrutinib. I didn’t have this problem with bruising until just a few weeks ago. Only happens on my arms and hands. It’s definitely from the Ibrutinib for the reasons discussed above. I do think that in some cases age plays a role as well in that the skin on my arms and hands is very thin—a result of my age, the loss of collagen, fat, and too much sun. These latter elements contribute to easy bruising in many older individuals who aren’t dealing with a blood cancer and taking a BTK inhibitor. I’m going to have to start wearing arm protectors since it doesn’t appear to take much to create a dark purple splotch of some size.

halldp profile image
halldp in reply to ttomo

Thank- sounds right.

Hi Doug,

I have had a lot of bruising even before treatment. Just a little bump would produce a bruise.

Since I started Acalabrutinib The bruises increased in size, darker colour and frequency.

My latest took a long time to disappear.

I guess, we just have to learn to live with these “beauty marks” 😊

Dana

I wear "arm protectors" - similar to compression stockings but without compression. They are available via Amazon and others. I also wear cotton dermatology gloves. They are inexpensive and come in boxes via Amazom and others. I also apply fragile skin cream. Aging is also a factor. There are also "elbow protectors.

halldp profile image
halldp in reply to vog292

Thank you Vog!

Hi Doug,

For me, my extensive bruising is part of what lead to my diagnosis. I am still on W&W and will literally wake up with horrible bruises and have no idea how or where I got them from. Some of mine are painful and even have lumps under them like if you ran into the corner of a table really hard. Oh, and I get the petechiae on my arms for no reason too. After a TON of labs, the Dr found my vitamin K was low and prescribed some for me. It helped for a little while but I am back to bruising like crazy again. I am only 50 and was diagnosed officially in January but I know I have had it for quite a while. I hope they can get you some answers soon.

Good luck,

Wbmason

Mr. Mason, thank you four comments. Therefore, what your saying is the cause is primarily CLL. I also suspect it’s from the Imbrivica and CLL. My big and small bruises do not hurt unless I hit my elbow on a door or something. I get the deep dark bruises and might have pain. Normally not the case for me. I get the bruises but no pain.

Wbmason1 profile image
Wbmason1 in reply to halldp

I'm glad yours don't hurt. What I was meaning is that it might be a vitamin deficiency and not related to either the CLL or the Imbrivica.

You may also like...